Alert archive / Michigan / Beach Hazards Statements in 2017
Beach Hazards Statement 11, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 18, 2017, 4:03 AM EDT for Alger County, Marquette County, Michigan. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2017, 4:03 AM EDT (08:03 UTC)
- Expired
- Aug 18, 2017, 9:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
676 WHUS43 KMQT 180803 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 403 AM EDT FRI AUG 18 2017 MIZ005-006-190100- /O.NEW.KMQT.BH.S.0011.170818T0803Z-170819T0100Z/ MARQUETTE-ALGER- 403 AM EDT FRI AUG 18 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH THIS EVENING. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. * STRONG RIP CURRENTS: EXPECTED. * STRONG OUTLET CURRENTS: EXPECTED. LOCATIONS/IMPACTS FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE. FOR MARQUETTE COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ RITZMAN
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 3:59 AM EDT, 4 minutes earlier.
Area forecast discussion, Aug 18, 3:59 AM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Marquette MI 359 AM EDT Fri Aug 18 2017 .SHORT TERM...(Today and tonight) Issued at 359 AM EDT FRI AUG 18 2017 Water vapor imagery shows troughing across the Upper Great Lakes region this morning with the associated surface low tracking across eastern Lake Superior. Upstream of the area, additional shortwave activity is also apparent as it digs across the northern and central Plains. A few lingering showers continued to impact portions of Upper Michigan both ahead of and behind the main surface low. A few areas of fog were observed across the area, primarily across the Keweenaw Peninsula where upslope flow is most prevalent. Today, as the above mentioned low pressure system continues to lift northeast out of the area, cold air advection and lingering cloud cover will help keep temperatures about 10 degrees below normal for this time of year. Some locations, especially those downwind of Lake Superior across the north central and eastern portions of Upper Michigan will struggle to climb into the mid 60s. In fact, some locations may see high temperatures occur this morning, with a cooling trend through the afternoon. Given the track of the system, it looks like we will see more northwesterly than northerly winds on the back side of the system. Given this flow orientation with the terrain, this should limit the temporal extent of any lingering drizzle chances across the north central portions of the area to at least the morning hours. Across the Keweenaw where upslope flow will be better oriented with the terrain, expect the fog to linger across the higher terrain this morning and possibly into the early afternoon hours. Further east, wrap around showers will linger through a good portion of the day. Not expecting widespread showers, but a few locations may pick up a tenth to a quarter of an inch of additional rainfall. As the pressure gradient and pressure rises behind the exiting system linger across the region, expect winds to be rather gusty today. These gusty winds will be strongest near the shores of Lake Superior and will create a high swim risk for Marquette and Alger counties. Late this afternoon through the overnight hours, as the upstream shortwave activity previously mentioned begins to dig across the Upper Great Lakes region, it isn't out of the question that we could see scattered showers track southeast across the area. .LONG TERM...(Friday night through Thursday) Issued at 332 PM EDT THU AUG 17 2017 Saturday and Sunday: As the upper-level trough and surface low continue to shift eastward, weak upper level ridging and a suface high pressure system are expected to build across the Upper Great Lakes Region for Saturday into Sunday morning. This will allow winds to diminish across the area and allow skies to become clear to partly cloudy through Sunday morning. There may be a few afternoon showers that develop over the eastern U.P. on any lake breezes that develop; however, the coverage should remain isolated for the day Saturday. Sunday afternoon a weak surface trough is expected to slide in from the west, which will bring scattered showers and thunderstorms from west to east across much of the U.P. through the evening hours. Sunday afternoon will be very warm ahead of the surface trough with many locations warming into the mid 80s. Monday into Tuesday: The next area of broader troughing will shift eastward toward the Upper Great Lakes for this time period. As this happens, a cold front is expected to shift into the area Monday afternoon and then slowly shift eastward into Tuesday afternoon. As moisture, forcing and instability increase along and ahead of the front, expect showers, thunderstorms and cloud cover to increase across the area Monday afternoon through Tuesday. Rest of the extended: The front will be east of the area on Wednesday allowing condtions to dry out a bit; however, the upper level trough axis nearby along with the potential for a shortwave passing through will allow for at least increased afternoon cloud cover and possibly some diuranl afternoon rain showers. Temperatures will be near normal for this time period. At this point, will stick with a consensus of the models for this time period. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 119 AM EDT FRI AUG 18 2017 Upslope, moist flow on the back side of a surface low pressure system currently near KSAW will promote low CIGs, rain and reduced VIS at all sites into Friday morning. Gradual improvement from W to E will be noted on Fri as the low exits the region. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 359 AM EDT FRI AUG 18 2017 Today, as low pressure continues to lift northeast across eastern portions of Lake Superior and up into Canada, expect winds behind the system to be 20-30 knots across the central and eastern portions of the lake. A few gale force gusts will be possible, especially closer to the lake shore where winds may become locally enhanced. Further to the west, winds will begin to relax through the afternoon to around 10 to 20 knots. Tonight as the pressure gradient relaxes across the area, expect winds to decrease to around 10 to 20 knots. Winds are expected to remain below 20 knots through the weekend and a good portions of next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement through this evening for MIZ005-006. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Ritzman LONG TERM...KEC AVIATION...Titus MARINE...Ritzman
Hazardous weather outlook, Aug 17, 3:56 PM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 356 PM EDT Thu Aug 17 2017 MIZ001>007-009>014-084-085-181200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 356 PM EDT Thu Aug 17 2017 /256 PM CDT Thu Aug 17 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Scattered thunderstorms are possible through early this evening. Very heavy rainfall will accompany thunderstorms, and the heavy rain may lead to ponding of water in low-lying areas and on roads with poor drainage. There is a high swim risk for the Lake Michigan beaches of Schoolcraft County through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high swim risk is expected for the Lake Superior beaches of Marquette County and Alger County Friday. Thunderstorms are possible Sunday over western Upper Michigan and then across the area Sunday night through Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant rainfall and any observed ponding of water or significant rises of water levels in streams. The public may also submit reports to the National Weather Service in Marquette via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-181200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 356 PM EDT Thu Aug 17 2017 /256 PM CDT Thu Aug 17 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across central and eastern Lake Superior this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible over the west half of Lake Superior Sunday afternoon and then across Lake Superior Sunday night into Monday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-181200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 356 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Sunday night through Monday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. KEC
Nearby
Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.